Skip to main content Accessibility help
×
Home

Livšic theorems for non-commutative groups including diffeomorphism groups and results on the existence of conformal structures for Anosov systems

  • RAFAEL DE LA LLAVE (a1) and ALISTAIR WINDSOR (a2)

Abstract

The celebrated Livšic theorem [A. N. Livšic, Certain properties of the homology of Y-systems, Mat. Zametki 10 (1971), 555–564; A. N. Livšic, Cohomology of dynamical systems, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972), 1296–1320] states that given a manifold M, a Lie group G, a transitive Anosov diffeomorphism f on M and a Hölder function η:MG whose range is sufficiently close to the identity, it is sufficient for the existence of ϕ:MG satisfying η(x)=ϕ(f(x))ϕ(x)−1 that a condition—obviously necessary—on the cocycle generated by η restricted to periodic orbits is satisfied. In this paper we present a new proof of the main result. These methods allow us to treat cocycles taking values in the group of diffeomorphisms of a compact manifold. This has applications to rigidity theory. The localization procedure we develop can be applied to obtain some new results on the existence of conformal structures for Anosov systems.

Copyright

References

Hide All
[1]Banyaga, A.. The Structure of Classical Diffeomorphism Groups. Kluwer Academic Publishers, Dordrecht, 1997.
[2]Bruin, H., Holland, M. and Nicol, M.. Livšic regularity for Markov systems. Ergod. Th. & Dynam. Sys. 25(6) (2005), 17391765.
[3]Burger, M. and Iozzi (Eds), A.. Rigidity in Dynamics and Geometry. Springer, Berlin, 2002.
[4]Bercovici, H. and Niţică, V.. A Banach algebra version of the Livsic theorem. Discrete Contin. Dyn. Syst. 4(3) (1998), 523534.
[5]Bowen, R.. Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms (Lecture Notes in Mathematics, 470). Springer, Berlin, 1975.
[6]Barreira, L. and Pesin, Y.. Smooth Ergodic Theory and Nonuniformly Hyperbolic Dynamics (Handbook of Dynamical Systems, 1B). Elsevier, Amsterdam, 2006, pp. 57263 (with an appendix by Omri Sarig).
[7]Collet, P., Epstein, H. and Gallavotti, G.. Perturbations of geodesic flows on surfaces of constant negative curvature and their mixing properties. Comm. Math. Phys. 95(1) (1984), 61112.
[8]Cabré, X., Fontich, E. and de la Llave, R.. The parameterization method for invariant manifolds. I. Manifolds associated to non-resonant subspaces. Indiana Univ. Math. J. 52(2) (2003), 283328.
[9]Castro, J. A. and Moriyón, R.. Analytic conjugation of diffeomorphisms in tn. Ergod. Th. & Dynam. Sys. 17(2) (1997), 313330.
[10]Duistermaat, J. J. and Guillemin, V. W.. The spectrum of positive elliptic operators and periodic bicharacteristics. Invent. Math. 29(1) (1975), 3979.
[11]de la Llave, R.. Smooth conjugacy and S–R–B measures for uniformly and non-uniformly hyperbolic systems. Comm. Math. Phys. 150(2) (1992), 289320.
[12]de la Llave, R.. Remarks on Sobolev regularity in Anosov systems. Ergod. Th. & Dynam. Sys. 21(4) (2001), 11391180.
[13]de la Llave, R.. Rigidity of higher-dimensional conformal Anosov systems. Ergod. Th. & Dynam. Sys. 22(6) (2002), 18451870.
[14]de la Llave, R.. Bootstrap of regularity for integrable solutions of cohomology equations. Modern Dynamical Systems and Applications. Cambridge University Press, Cambridge, 2004,pp. 405418.
[15]de la Llave, R.. Further rigidity properties of conformal Anosov systems. Ergod. Th. & Dynam. Sys. 24(5) (2004), 14251441.
[16]de la Llave, R., Marco, J. M. and Moriyón, R.. Canonical perturbation theory of Anosov systems and regularity results for the Livšic cohomology equation. Ann. of Math. (2) 123(3) (1986), 537611.
[17]de la Llave, R. and Obaya, R.. Regularity of the composition operator in spaces of Hölder functions. Discrete Contin. Dyn. Syst. 5(1) (1999), 157184.
[18]de la Llave, R. and Sadovskaya, V.. On the regularity of integrable conformal structures invariant under Anosov systems. Discrete Contin. Dyn. Syst. 12(3) (2005), 377385.
[19]de la Llave, R. and Windsor, A.. Smooth dependence on parameters of solution of cohomology equations over anosov systems and applications to cohomology equations on diffeomorphism groups, 2008. arXiv:0809.1235.
[20]Dolgopyat, D.. Livsič theory for compact group extensions of hyperbolic systems. Mosc. Math. J. 5(1) (2005), 5567.
[21]Flaminio, L. and Forni, G.. On the cohomological equation for nilflows. J. Mod. Dyn. 1(1) (2007), 3760.
[22]Fisher, D. and Margulis, G. A.. Local rigidity for cocycles. Surveys in Differential Geometry, Vol. VIII (Boston, MA, 2002) (Surveys in Differential Geometry, VIII). International Press, Somerville, MA, 2003, pp. 191234.
[23]Guillemin, V. and Kazhdan, D.. Some inverse spectral results for negatively curved 2-manifolds. Topology 19(3) (1980), 301312.
[24]Guillemin, V. and Kazhdan, D.. Some inverse spectral results for negatively curved n-manifolds. Geometry of the Laplace Operator (Proc. Sympos. Pure Math., University of Hawaii, Honolulu, Hawaii, 1979) (Proceedings of Symposia in Pure Mathematics, XXXVI). American Mathematical Society, Providence, RI, 1980, pp. 153180.
[25]Ghering, F. W. and Palka, B.. Quasi-conformal maps, manuscript.
[26]Goetze, E. R. and Spatzier, R. J.. On Livšic’s theorem, superrigidity, and Anosov actions of semisimple Lie groups. Duke Math. J. 88(1) (1997), 127.
[27]Hurder, S. and Katok, A.. Differentiability, rigidity and Godbillon–Vey classes for Anosov flows. Publ. Math. Inst. Hautes Études Sci. 72 (1990), 561 (published in 1991).
[28]Hirsch, M., Palis, J., Pugh, C. and Shub, M.. Neighborhoods of hyperbolic sets. Invent. Math. 9 (1969/1970), 121134.
[29]Hirsch, M. W., Pugh, C. C. and Shub, M.. Invariant Manifolds (Lecture Notes in Mathematics, 583). Springer, Berlin, 1977.
[30]Jenkinson, O.. Smooth cocycle rigidity for expanding maps, and an application to Mostow rigidity. Math. Proc. Cambridge Philos. Soc. 132(3) (2002), 439452.
[31]Journé, J.-L.. A regularity lemma for functions of several variables. Rev. Mat. Iberoamericana 4(2) (1988), 187193.
[32]Kalinin, B.. Livsic theorem for matrix cocycles, 2008. arXiv:0808.0350.
[33]Katok, S.. Approximate solutions of cohomological equations associated with some Anosov flows. Ergod. Th. & Dynam. Sys. 10(2) (1990), 367379.
[34]Katok, A. and Hasselblatt, B.. Introduction to the Modern Theory of Dynamical Systems. Cambridge University Press, Cambridge, 1995, (with a supplementary chapter by Katok and Leonardo Mendoza).
[35]Katok, A. and Niţică, V.. Rigidity of higher rank abelian cocycles with values in diffeomorphism groups. Geom. Dedicata 124 (2007), 109131.
[36]Kalinin, B. and Sadovskaya, V.. On local and global rigidity of quasi-conformal Anosov diffeomorphisms. J. Inst. Math. Jussieu 2(4) (2003), 567582.
[37]Kalinin, B. and Sadovskaya, V.. On anosov diffeomorphisms with asymptotically conformal periodic data. Ergod. Th. & Dynam. Sys. 29(1) (2009), 117136.
[38]Livšic, A. N.. Certain properties of the homology of Y-systems. Mat. Zametki 10 (1971), 555564.
[39]Livšic, A. N.. Cohomology of dynamical systems. Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972), 12961320.
[40]Livšic, A. N.. The homology of dynamical systems. Uspekhi Mat. Nauk 27(3(165)) (1972), 203204.
[41]Livšic, A. N. and Sinaĭ, J. G.. Invariant measures that are compatible with smoothness for transitive C-systems. Dokl. Akad. Nauk SSSR 207 (1972), 10391041.
[42]Mather, J. N.. Characterization of Anosov diffeomorphisms. Indag. Math. 30 (1968), 479483.
[43]Moore, C. C.. Exponential decay of correlation coefficients for geodesic flows. Group Representations, Ergodic Theory, Operator Algebras, and Mathematical Physics (Berkeley, CA, May, 1984) (Mathematical Sciences Research Institute Publications, 6). Springer, New York, 1987, pp. 163181.
[44]Mostow, G. D.. Quasi-conformal mappings in n-space and the rigidity of hyperbolic space forms. Publ. Math. Inst. Hautes Études Sci. 34 (1968), 53104.
[45]Mostow, G. D.. Strong Rigidity of Locally Symmetric Spaces (Annals of Mathematics Studies, 78). Princeton University Press, Princeton, NJ, 1973.
[46]Nicol, M. and Pollicott, M.. Livšic’s theorem for semisimple Lie groups. Ergod. Th. & Dynam. Sys. 21(5) (2001), 15011509.
[47]Nicol, M. and Scott, A.. Livšic theorems and stable ergodicity for group extensions of hyperbolic systems with discontinuities. Ergod. Th. & Dynam. Sys. 23(6) (2003), 18671889.
[48]Niţică, V. and Török, A.. Cohomology of dynamical systems and rigidity of partially hyperbolic actions of higher-rank lattices. Duke Math. J. 79(3) (1995), 751810.
[49]Niţică, V. and Török, A.. Regularity of the transfer map for cohomologous cocycles. Ergod. Th. & Dynam. Sys. 18(5) (1998), 11871209.
[50]Niţică, V. and Török, A.. Local rigidity of certain partially hyperbolic actions of product type. Ergod. Th. & Dynam. Sys. 21(4) (2001), 12131237.
[51]Niţică, V. and Török, A.. On the cohomology of Anosov actions. Rigidity in Dynamics and Geometry (Cambridge, 27–31 March 2000). Springer, Berlin, 2002, pp. 345361.
[52]Niţicǎ, V. and Török, A.. Cocycles over abelian TNS actions. Geom. Dedicata 102 (2003), 6590.
[53]Nicol, M. and Török, A.. Whitney regularity for solutions to the coboundary equation on Cantor sets. Math. Phys. Electron. J. 13(Paper 6) (2007), 20 (electronic).
[54]Parry, W.. The Livšic periodic point theorem for non-abelian cocycles. Ergod. Th. & Dynam. Sys. 19(3) (1999), 687701.
[55]Pesin, Y. B.. Lectures on partial hyperbolicity and stable ergodicity (Zurich Lectures in Advanced Mathematics, 1). European Mathematical Society (EMS), Zürich, 2004.
[56]Pollicott, M.. Local Hölder regularity of densities and Livsic theorems for non-uniformly hyperbolic diffeomorphisms. Discrete Contin. Dyn. Syst. 13(5) (2005), 12471256.
[57]Parry, W. and Pollicott, M.. The Livšic cocycle equation for compact Lie group extensions of hyperbolic systems. J. Lond. Math. Soc. (2) 56(2) (1997), 405416.
[58]Parry, W. and Pollicott, M.. Skew products and Livsic theory. Representation Theory, Dynamical Systems, and Asymptotic Combinatorics (American Mathematical Society Translations, Series 2, 217). American Mathematical Society, Providence, RI, 2006, pp. 139165.
[59]Pollicott, M. and Walkden, C. P.. Livšic theorems for connected Lie groups. Trans. Amer. Math. Soc. 353(7) (2001), 28792895 (electronic).
[60]Pollicott, M. and Yuri, M.. Regularity of solutions to the measurable Livsic equation. Trans. Amer. Math. Soc. 351(2) (1999), 559568.
[61]Sadovskaya, V.. On uniformly quasiconformal Anosov systems. Math. Res. Lett. 12(2–3) (2005), 425441.
[62]Schmidt, K.. Remarks on Livšic’ theory for nonabelian cocycles. Ergod. Th. & Dynam. Sys. 19(3) (1999), 703721.
[63]Sinaĭ, J. G.. Gibbs measures in ergodic theory. Uspekhi Mat. Nauk 27(4(166)) (1972), 2164.
[64]Väisälä, J.. Lectures on n-Dimensional Quasiconformal Mappings (Lecture Notes in Mathematics, 229). Springer, Berlin, 1971.
[65]Veech, W. A.. Periodic points and invariant pseudomeasures for toral endomorphisms. Ergod. Th. & Dynam. Sys. 6(3) (1986), 449473.
[66]Walkden, C. P.. Livšic regularity theorems for twisted cocycle equations over hyperbolic systems. J. Lond. Math. Soc. (2) 61(1) (2000), 286300.
[67]Walkden, C. P.. Livšic theorems for hyperbolic flows. Trans. Amer. Math. Soc. 352(3) (2000), 12991313.
[68]Yue, C.. Quasiconformality in the geodesic flow of negatively curved manifolds. Geom. Funct. Anal. 6(4) (1996), 740750.
[69]Zimmer, R. J.. Ergodic Theory and Semisimple Groups (Monographs in Mathematics, 81). Birkhäuser, Basel, 1984.

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed